Wisconsin, 2018

Flood in Wisconsin, June 24 to 27, 2018

June 24 to 27, 2018 · NWS ARX · 1 event in 1 county or zone

After several heavy rain events in June across the Upper Midwest, floodwaters worked down the Mississippi River. Flooding occurred in late June at La Crosse (La Crosse County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

After several heavy rain events in June across the Upper Midwest, floodwaters worked down the Mississippi River. Flooding occurred in late June at La Crosse (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 4:51 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 4:51 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
551 PM CDT Sun Jun 24 2018

.SHORT TERM...(This evening through Monday)
Issued at 248 PM CDT Sun Jun 24 2018

An upper level disturbance moving across the region this
afternoon into this evening will bring a continued chance
of thunderstorms. 700mb winds were only around 10 knots,
thus any storms will be slow moving. The stronger storms
will be capable of producing wind gust up to around 40 mph
and brief heavy rain. The showers and storms will linger into
evening, especially north of Interstate 90. Overnight,
patchy valley fog is expected again, especially in the
Wisconsin River valley.

On Monday, the latest model trends are indicating a slower arrival
of the rain. Will delay the onset of the chances of rain by at least
a few, if not several hours. The latest GFS/WRF models would suggest
the rain would not arrive until after 00z Tuesday. The Canadian model
was quicker, thus want to see the 12z ECMWF before making final
adjustment to the pops grids. Due to the slower arrival of the rain,
will raise max temperatures a few degrees.

.LONG TERM...(Monday night through Sunday)
Issued at 248 PM CDT Sun Jun 24 2018

Upper level closed low/trough slowly moves into the Great Lakes
Region Monday night into Tuesday night. The 24.12z GFS/NAM/ECMWF
show increasing low level jet/moisture transport/convergence into the
forecast area Monday evening/night. With decent vertical
motion/forcing increasing over forecast area...showers and
thunderstorms will overspread much of the forecast area. The
deterministic models show 1.5 to 1.7 inches of precipitable water
values over forecast area. slower movement of thunderstorms will
have the potential for heavy rainfall. Severe threat looks to be
across the far southern forecast area...where 0-3km shear is 20-25
knots and elevated instability in the 0-6km layer of around 1200
j/kg.

Next concern is the severe thunderstorm potential for Tuesday...The
24.12z GFS/NAM suggest increasing instability along and ahead of
surface front Tuesday afternoon/evening across the southern
forecast area(northeast IA/southwest WI). However...with
convective cloud debris potentially over forecast area from Monday
night and ongoing storms...this may reduce the instability over
the area. The 24.12z GFS/NAM indicate 0-3km shear of 20 to 30
knots over southern parts of the forecast area Tuesday
afternoon/evening. With moisture convergence and vertical motion
along surface cold front...expect showers/thunderstorms to
redevelop along front and potentially become severe across parts
of northeast Iowa and southwest Wisconsin Tuesday
afternoon/evening.

Surface ridge builds into southern Minnesota/central Iowa Wednesday
and provide dry weather across the forecast area.

Main forecast concerns Wednesday night through Sunday are
precipitation chances Thursday night into the weekend and potential
for hot conditions Thursday into the weekend. The 24.12z
GFS/ECMWF/GEM are in decent agreement in digging upper level
trough over the Pacific Northwest and amplifying upper level ridge
over the central/eastern United States Thursday into next
weekend. Main difference between the deterministic models is the
strength of the upper level trough/ridge...as GFS is stronger than
the ECMWF/GEM with the trough/ridge. This will have impacts on
timing and chances of showers/thunderstorms...and the potential
for hot conditions...Thursday night into the weekend. Confidence
in forecast precipitation chances Thursday night into next weekend
is low...based on the differences of strength of upper level
trough/ridge. The GFS/ECMWF are showing 925mb temperatures
climbing to around plus 25 degrees celsius Thursday into the
weekend. High temperatures will climb into the upper 80s to lower
90s across the forecast area during this period. Depending on
strength of upper level ridge there is potential temperatures
could climb into the lower to middle 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 551 PM CDT Sun Jun 24 2018

Just some isolated showers across parts of the area late this
afternoon and not close enough to either airport to warrant
including a mention into the early evening. VFR conditions
expected through the night with a scattered to broken high level
ceiling. This, along with winds at or above 10 knots just above
the surface, should preclude any fog formation in the valleys
despite the 24.18Z NAM forecast soundings showing a deep enough
saturated layer to support fog development. The upper level low
over the Nebraska panhandle will move east toward the Missouri
River through Monday afternoon. This will cause an increase in
heights over the area for much of the period that will help to
keep the area dry. A short wave trough rotating northward around
the low across western Iowa into southern Minnesota could be
enough to help some showers/storms to begin pushing into the the
western parts of the area late Monday afternoon. For now will keep
the KRST forecast dry, but may need to add a VCSH/VCTS with later
forecast for late Monday afternoon.

&&

.HYDROLOGY...
Issued at 248 PM CDT Sun Jun 24 2018

Minor flooding continues along the Mississippi River through this
week. See the latest flood statements for current river forecasts.
The potential for flooding continues into early this week...as
another slow moving storm system spread showers and storms into
the forecast area Monday night into Tuesday night. Precipitable
water values of 1.5-2 inches will allow for the potential of heavy
rainfall from the thunderstorms. With the moist soils from recent
rains...river rises are expected and the possibility of flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...04
HYDROLOGY...DTJ
Hazardous weather outlook, Jun 24, 3:04 AM CST, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
404 AM CDT Sun Jun 24 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
404 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are likely Monday night through Tuesday night. A few
strong to potentially severe storms are possible Monday evening,
mostly across parts of northeast Iowa, and again Tuesday,
generally south of Interstate 90. The main threats will be
damaging winds, large hail, and heavy rain.

There are additional storm chances for Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

A few local spotter groups may be needed Monday night and
Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Crosse

When
June 24, 7:10 PM CST to June 27, 12:50 AM CST
Where
La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.808, -91.257

Runoff from heavy rain events pushed the Mississippi River out of its banks in La Crosse. The river crested around a quarter of a foot above the flood stage at 12.17 feet on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765520.